Chemical Name: INDOMETHACIN (in-doe-METH-a-sin)
This medicine is a nonsteroidal anti-inflammatory drug (NSAID) used to treat minor aches and pains associated with the common cold, headache, muscle aches, backache, and arthritis. It may also be used to reduce fever. This medicine works by blocking the enzyme in your body that makes prostaglandins. Decreasing prostaglandins helps to reduce pain, swelling, and fever.
Some medicines or medical conditions may interact with this medicine. INFORM YOUR DOCTOR OR PHARMACIST of all prescription and over-the-counter medicine that you are taking. DO NOT TAKE THIS MEDICINE if you are also taking heparins or tacrolimus. ADDITIONAL MONITORING OF YOUR DOSE OR CONDITION may be needed if you are taking serotonin reuptake blocker medicines such as fluoxetine or citalopram, aminoglycoside antibiotics, cyclosporine, digoxin, lithium, loop diuretics, methotrexate, or medicine for heart conditions or high blood pressure (beta blockers or ACE inhibitors). DO NOT START OR STOP any medicine without doctor or pharmacist approval. Inform your doctor of any other medical conditions including asthma, nasal polyps, any allergies - especially aspirin/NSAID allergy (e.g., ibuprofen, celecoxib), pregnancy, or breast-feeding. Contact your doctor or pharmacist if you have any questions or concerns about taking this medicine.
Follow the directions for using this medicine provided by your doctor. SHAKE WELL before taking a dose. Use a measuring device marked for medicine dosing. Ask your pharmacist for help if you are unsure of how to measure this dose. TAKE THIS MEDICINE with food or milk. STORE THIS MEDICINE at room temperature, away from heat and light. IF YOU MISS A DOSE OF THIS MEDICINE, take it as soon as possible. If it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not take 2 doses at once.
DO NOT TAKE THIS MEDICINE if you ever had any unusual or allergic reaction to aspirin, ibuprofen, naproxen, or any other medicine used to treat pain, fever, swelling, or arthritis. DO NOT DRIVE, OPERATE MACHINERY, OR DO ANYTHING ELSE THAT COULD BE DANGEROUS until you know how you react to this medicine. Using this medicine alone, with other medicines, or with alcohol may lessen your ability to drive or to perform other potentially dangerous tasks. ALCOHOL WARNING: If you consume 3 or more alcoholic drinks every day, ask your doctor whether you should take this medicine or other pain relievers/fever reducers. This medicine may cause stomach bleeding. BEFORE YOU BEGIN TAKING ANY NEW MEDICINE, either prescription or over-the-counter, check with your doctor or pharmacist. This includes any medicine that contains aspirin or other non-prescription pain relievers. FOR WOMEN: THIS MEDICINE HAS BEEN SHOWN TO CAUSE HARM to the human fetus. IF YOU PLAN ON BECOMING PREGNANT, discuss with your doctor the benefits and risks of using this medicine during pregnancy. THIS MEDICINE IS EXCRETED IN BREAST MILK. DO NOT BREAST-FEED while taking this medicine.
Possible side effects
SIDE EFFECTS, that may go away during treatment, include nausea, vomiting, diarrhea, gas, constipation, indigestion, dizziness, lightheadedness, drowsiness, or headache. If they continue or are bothersome, check with your doctor. CHECK WITH YOUR DOCTOR AS SOON AS POSSIBLE if you experience depression, fatigue, blurred vision, ringing in ears, swelling of hands or ankles, fever, sore throat. CONTACT YOUR DOCTOR IMMEDIATELY if you experience seizures; swelling of hands, face, lips, eyes, throat, or tongue; difficulty swallowing or breathing; or hoarseness. CONTACT YOUR DOCTOR AND STOP TAKING THIS MEDICINE if you notice any of the following unlikely but very serious side effects: black stools, persistent stomach/abdominal pain, or vomit that looks like coffee grounds. If you notice other effects not listed above, contact your doctor, nurse, or pharmacist.
If you take too much
If overdose is suspected, contact your local poison control center or emergency room immediately. Symptoms of overdose may include nausea, vomiting, intense headache, dizziness, confusion, and seizures.
DO NOT SHARE THIS MEDICINE with others for whom it was not prescribed. DO NOT USE THIS MEDICINE for other health conditions. KEEP THIS MEDICINE out of the reach of children and pets. IF USING THIS MEDICINE FOR AN EXTENDED PERIOD OF TIME, obtain refills before your supply runs out.